New York, 2025

Damaging Winds in New York, April 29, 2025

April 29, 2025 · NWS ALY · 7 events in 2 counties and zones

A warm, somewhat humid air mass preceded the passage of a cold front and upper level disturbance that led to the development of scattered thunderstorms during the afternoon and evening hours on April 29th across eastern New York. A few of these storms became severe, resulting in reports of tree and wire damage primarily in Herkimer and Hamilton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm, somewhat humid air mass preceded the passage of a cold front and upper level disturbance that led to the development of scattered thunderstorms during the afternoon and evening hours on April 29th across eastern New York. A few of these storms became severe, resulting in reports of tree and wire damage primarily in Herkimer and Hamilton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 29, 3:46 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 29, 3:46 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
446 PM EDT Tue Apr 29 2025

.SYNOPSIS...
Very warm and mainly dry this afternoon before a line of showers
and thunderstorms track from west to east late this afternoon
into this evening. Some storms, mainly north and west of the
Capital District, could be severe with damaging winds the
primary hazard. Then, morning clouds and breezy winds tomorrow
give way to breaks of sun along with cooler and much drier
conditions. Chances for showers and some storms return Thursday
night into Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Messages:

 - The Storm Prediction Center continues a slight risk (level 2
   of 5) for severe thunderstorms mainly north and west of the
   Capital District late this afternoon into this evening with
   damaging winds (15-29% chance) the primary hazard.

Discussion:

As of 320 PM EDT, 18 UTC ALY sounding shows impressive mid-level
lapse rates above the cap with the 700 - 500mb rates already
7.9C/km. However, instability is still very limited likely given
low dew points and the SPC mesoscale analysis showing SB/ML and
MU CAPE values 500 J/kg+ still positioned well to our west.
However, as the impressive conveyor belt of winds ahead of the
trough continues to shift eastward, higher instability should
eventually shift into our western/southern Adirondack and
western Mohawk Valley zones (mainly towards/after 21 UTC).
Still, the pre-frontal trough that has resulted in more
organized convection is still positioned in the Ohio Valley and
likely will not reach out western areas until closer to 00 UTC.
There are some discrete storms initiating in western NY as the
stronger height falls spread into the Northeast but remains to
our west for the next few hours until perhaps closer to 6 to 8
PM per output seen on Warn on Forecast simulations and other
CAMS.

Previous discussion...Abundant sunshine combined with a
strengthening southerly wind in response to a tightening
pressure gradient has allowed temperatures to become quite warm
with many already in the low to mid 70s. Southerly winds remain
gusty this afternoon with southerly winds gusting up to 30 mph
at times, especially within the Hudson Valley, where winds will
be locally channeled. The southerly flow will help increase the
low-level moisture as well. The southerly wind will also advect
low-level moisture into the Northeast with dew points steadily
rise into the 50s this afternoon.

Upstream, we continue to monitor a potent positively tilted
shortwave trough tracking through the Great Lakes with its
impressive southwesterly low and mid-level jet ahead of it
extending into the Ohio Valley and western NY/PA with mid-level
winds impressively ranging 50-65kts. As this conveyor belt of
strong winds slides north and eastward this afternoon and the
stronger height falls ahead of the trough spread into the
Northeast where there has been plenty of sun/warm temperatures
thus far, cloud coverage will increase and we likely will see
additional convective initiation. A pre-frontal trough pushing
eastward downwind of Lake Erie/Ontario will focus and organize the
convection into line segments with the incoming jet enhancing
the low and mid-level shear further. Latest high res guidance
continues to show the line segments and eventual QLCS tracking
into western NY this afternoon before eventually pressing
eastward. Given how far north/west the best forcing is displaced
with respect to our area, CAMs have trended later with the
arrival time of the line segments/QLCS and now indicate storms
hold off until 4-6 PM even in the western Adirondacks and
western Mohawk Valley and closer to 7-9 PM in the Upper Hudson
Valley and Capital District. Despite daytime heating and
increasing dew points this P.M, forecast soundings continue to
show a mid-level cap limiting surface based instability until
the stronger height falls arrive later this afternoon which
should erode it away. Given steep mid-level rates 6-7C/km, once
the cap erodes surface based instability should generate but it
appears quite low given the late timing. Values are generally
under 1000 J/kg and mainly reserved to areas north/west of the
Capital District. On the other hand, deep layer shear will be
very impressive with 0-3km shear values easily 40-50kts.
Therefore, despite limited updraft heights from lower
instability, the highly favorable low-level shear values can
still maintain organized convection through sunset. Damaging
winds from any severe storms will be the primary hazard but a
quick spin-up tornado along the QLCS cannot be ruled out given
favorable shear profiles and curved hodographs. After sunset,
storms should quickly weaken as we continue to lose instability.
Severe weather is unlikely (less than 20%) for areas south/east
of the Capital District.

Even as thunderstorms diminish this evening, areas of rain
showers will likely continue along and ahead of the main cold
front before it clears our area by or shortly after Midnight.
Overall QPF amounts range from 0.15 - 0.30" with locally higher
amounts from thunderstorms reaching up to 1" (especially in the
western/southern Adirondacks). Lower rainfall amounts 0.10 -
0.25" for areas south/east of Albany.

Behind the front, cooler and drier air will move in for the
late night hours, with much cooler temperatures expected by
daybreak. Lows will range from the mid 30s in the Adirondacks to
the mid 50s in Dutchess and Litchfield Counties, where the
front will be crossing later in the overnight. In addition,
winds turn breezy behind the boundary tonight with sustained
winds 10-15mph and gusts reaching up to 25mph (strongest down
the Mohawk Valley, Capital District into western New England).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Key Message:

- The growing season begins May 1 and there is a 45-50% chance
  for temperatures to be at or under 35 degrees in the Upper
  Hudson Valley Wednesday night. If confidence in temperatures
  falling into the low to mid 30s increases, a frost advisory
  may be needed.

Discussion:

Cooler, much drier, and breezy on Wednesday as high pressure and
subsidence quickly builds in behind the departing cold front.
The breeziest winds will likely occur in the morning when the
pressure gradient overhead will be tightest with gusts up to
25-30mph (mainly Mohawk Valley, Capital District, and western
New England) with winds weakening through the afternoon hours.
Otherwise, expect seasonably cooler temperatures as west-
northwest winds advect a much drier Canadian air mass into the
Northeast with daytime highs likely only in the mid to upper
60s (cooler 50s in the hill towns and higher terrain). Given
deep boundary layer mixing on forecast soundings and a substantial
dry layer above the inversion, we also leaned on the lower end
of dew points as PWATs drop under 0.25". See our fire weather
discussion for more details on fire weather potential. Mainly
clear skies Wednesday night will favor even cooler temperatures
thanks to radiational cooling with overnight lows likely in the
low to mid 30s and even upper 20s in the southern Greens and
southern Adirondacks. Upper level clouds will be increasing
overnight so that could limit frost potential but given the
growing season does begin May 1 in the Hudson Valley, we will
have to monitor the probabilities for temperatures to drop under
34-35 degrees. Currently, there is a 45-50% chance for lows to
fall to 35 degrees or lower in the Upper Hudson Valley.

Upper level ridging amplifies over the Northeast on Thursday
with increasing southwest flow aloft ahead of a warm front
advecting in a warmer air mass. Daytime highs rise closer to 70
for much of the region under increasing mid and upper level
clouds. POPs have trended lower for Thursday as the ridging
appears stronger than previous models sun and remains in control
of our area.

Strengthening isentropic lift Thursday night as the warm front
front lifts northward through the area will likely result in a
few areas of showers and POPs thus continue trend upwards into
the chance range overnight. Given increasing dew points as we
enter into the warm sector plus clouds/shower coverage, expect
mild temperatures Thurs night with overnight lows only in the
upper 40s to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

Friday turns warmer and more humid as we remain in the warm
sector ahead of an approaching shortwave upper level trough
lifting north/eastward. Given higher dew points and increasing
instability, we maintained a slight chance for thunderstorms for
the afternoon hours when the trough axis is set to push through.
Southwest flow persists aloft as yet another upper level shortwave
tracks within the broad troughing positioned over the Great Lakes.
An incoming cold front stalls over the Northeast Friday night
into Saturday as the shortwave rounds the base of the trough
which should keep temperatures mild into Saturday. As the
shortwave rides the stalled boundary Saturday morning into the
afternoon, an organized area of rain and perhaps some embedded
thunderstorms spreads across eastern NY and western New England.
Once the organized area of rain arrives, the rest of the day
will likely be a washout given strong forcing ahead of the
shortwave and PWAT moisture plume greater than 1 - 1.50"
lingering ahead of the boundary into New England.

Forecast uncertainty increases Sunday through Tuesday as an
omega blocking pattern develops over the Central and Eastern
CONUS. There remains discrepancies on exactly where upper level
shortwaves and/or potential cut-off lows develop which will
impact where cloudier/cooler temperatures and wetter conditions
develop. On the flip side, there are also discrepancies on where
upper level ridging builds which would support dry and warmer
conditions. For now, continue to show seasonable temperatures
for early May during this period with slight chance and chance
POPs (20 - 30%).

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...As of 1:00 PM EDT, flying conditions remain
VFR with FEW to SCT mid and high clouds. This should remain the case
until this evening, when a weakening line of showers and
thunderstorms is expected to track across the region. Timing may
still need to be narrowed down with subsequent TAF updates, but at
this time it looks like the line arrives at GFL/ALB around 23-01z
and POU/PSF 02-03z. Will continue mention of thunder at ALB/GFL, but
will leave it out at POU/PSF as the line will continue to weaken the
further south and east it tracks. Nevertheless, MVFR to IFR vsbys
expected within the line of showers/storms, with MVFR cigs also
possible. Showers linger through 04-06z before ending. There could
be some SCT to BKN clouds between 2000 - 3000 ft for a couple hours
after the showers end and before a cold front tracks through the
region. Behind the front, low clouds should dissipate at ALB/GFL/POU
but may linger at PSF until mid-morning tomorrow. Once the lower
clouds dissipate, VFR conditions should prevail through the end of
the TAF period with clearing skies.

Winds this afternoon and early evening will be from the S/SE at 10-
15 kt with gusts as high as 25-30 kt. Gusts diminish after sunset,
except within any thunderstorms strong gusty winds will remain
possible. A brief lull in winds is expected through 7-9z, then winds
abruptly switch to the W/NW behind a cold front and increase to 10-
15 kt with gusts of 20-25 kt. Winds remains gusty through the end of
the TAF period tomorrow. Have also included LLWS at ALB/POU/PSF for
a few hours this evening into early tonight with a southwesterly low-
level jet strengthening to 40-50 kt after sunset.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: High Operational Impact. Breezy. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Likely SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Cooler and drier air returns tomorrow behind our cold front. Northwest
winds will be around 10 to 15 mph with gusts up to 20-30mph
through the morning but will decrease through the afternoon. As
the winds weaken, relative humidity values drop and fall as low
as 25 to 40 percent during the afternoon hours. Given the
misalignment between the lowest RH (afternoon) and strongest
winds (morning) and given the potential for some light showers
tonight, we collaborated with the NYS DEC and decided to hold
off on any special weather statement for enhanced fire spread.
The mid-Hudson Valley seemed to have the higher potential for
enhanced fire spread but given that the Catskills should help
block the strongest winds, we held off on any SPS for now. The
next chance for rainfall will be Thursday night into Friday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Frugis/Speciale
SHORT TERM...Speciale
LONG TERM...Speciale
AVIATION...Main
FIRE WEATHER...Frugis/Speciale

In the hours before

Special weather statement, Apr 29, 4:56 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
556 PM EDT Tue Apr 29 2025

NYZ032-033-292230-
Northern Herkimer NY-Hamilton NY-
556 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON AND
NORTHWESTERN HERKIMER COUNTIES THROUGH 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Big Moose, or 16 miles northwest of Old Forge, moving
northeast at 75 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nehasane, Little Rapids, Sabattis, Beaver River, Partlow, Robinwood,
Moshier Falls, Keepawa, Little Tupper Lake, Brandreth, Lyon Lake, and
Lake Lila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern New York.

&&

LAT...LON 4380 7513 4410 7517 4405 7505 4411 7444
TIME...MOT...LOC 2155Z 234DEG 64KT 4389 7520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MEM

The radar

The Ft Drum radar (KTYX), 68 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
April 29, 5:13 PM EST
Where
Herkimer County, 1.92 mi ENE of Northwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.359, -75.034

A state official reported trees down on Barnhard Road in Cold Brook, NY.

Thunderstorm Wind, Herkimer

When
April 29, 5:17 PM EST
Where
Herkimer County, 1.6 mi N of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.343, -74.981

Several trees were snapped and downed along Shortcut Road in Ohio, NY.

Thunderstorm Wind, Herkimer

When
April 29, 5:18 PM EST
Where
Herkimer County, 1.43 mi N of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.341, -74.979

A state official reported trees down on State Route 8.

Thunderstorm Wind, Herkimer

When
April 29, 5:18 PM EST
Where
Herkimer County, 2.64 mi NNW of Ohio
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.356, -74.997

A local emergency manager reported trees and wires downed on a house in the town of Ohio.

Thunderstorm Wind, Herkimer

When
April 29, 5:18 PM EST
Where
Herkimer County, 2.64 mi NNW of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.356, -74.997

Local law enforcement reported a tree and wires down on a home on Woods Road.

Thunderstorm Wind, Herkimer

When
April 29, 5:22 PM EST
Where
Herkimer County, 2.08 mi W of Norway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.217, -75.011

A local trained skywarn spotter reported trees and wires down on Rose Valley Road in Newport, NY.

Thunderstorm Wind, Hamilton

When
April 29, 5:57 PM EST
Where
Hamilton County, 0.65 mi SE of Wells
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.393, -74.292

A state official reported trees down in Wells, NY.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250959, 1250958, 1250961, 1250969, 1250978, 1250960, 1250980.